Wednesday, November 22, 2006

A Lesson on Acetylcholine From a Simple Eye Exam

Yesterday I had my eyes dilated as part of a routine eye exam. It's been a long time since I had my eyes dilated so I forgot about the side effects. To say that it's "a bit uncomfortable for the patient as it causes increased light sensitivity that lasts for several hours" greatly understates the experience.

According to the University of San Diego School of Medicine, "a non-dilated view of the retina is adequate for a general exam in which the patient has no specific ophthalmologic complaints." Had I only known that yesterday I could have avoided hours of distorted vision that made me queasy and gave me a headache. I did have sensitivity to light, albeit minimal, but elected to shut the lights off in my room anyway. That eliminated the sparkling rainbow halos around the lights which were no good to me anyway as my near vision was so blurry I could not possibly read or do sodoku. That's the real bothersome side effect - and one people should be warned about in advance. If you have to work or be at all productive for the rest of the day you'd be up a creek. Watching a movie was pointless too. I was tempted to call it good and go to bed early, but at five, that seemed crazy.

The short walk home from the doc's office wasn't much fun either. Car headlights looked like a giant Swarovski display case moving at high speed. I felt like how I imagined people must feel while on one of a variety of psychotropic drugs. And, I sort of was "on drugs."

The susbstance used to dilate pupils is a relative of the "belladonna" (beautiful lady) plant so called because the pupil dilation it causes makes people appear to be more beautiful. It's been speculated that people seem to grow in attractiveness with the size of their pupils because pupils naturally dilate when people are interested in something, or someone. Appearing interested makes the person seem more physically attractive. It makes sense - who wouldn't be a little more interested in a stranger simply because he (or she) seems interested?

The chemical, atropine, attaches to the same receptors on the cells of our body that acetylcholine uses. The main job of acetylchone is to contract muscles, whether it's the iris, our forehead or our limbs. When atropine binds to the receptors instead of acetylcholine, muscles relax. The pupil expands. So do the muscles that change the shape of the lens to allow us to focus on near objects in a process called accommodation. The resulting "paralysis of accommodation" simulates what people who need bifocals experience.

Atropine is not the only substance that acts as an acetylcholine antagonist (it blocks its function). Botulin toxin, the stuff responsible for botulism, relaxes muscles too. Small amounts of it is used in Botox beauty treatments to paralyze facial muscles so that they can't produce wrinkles. The chemical eventually wears off, as do the uncomfortable side effects of atropine. Curare, extracted from the bark or a South American tree, is used to poison blow gun dart tips. When curare enters the bloodstream, internal muscles relax and death from asphyxiation can result.

7 comments:

Anonymous said...

Is that the same atropine used as an antidote for funnelweb spider and nerve gas poisoning? If so, take comfort in the fact that your eye doctor gave you temporary immunity to chemical terror attacks for the afternoon.

Holly said...

Yes, it is the same, but I doubt it's given in the concentration or location necessary to block the action of chemical weapons. To achieve that, according to one Canadian EMS site, it's necessary to give at least a 2 mg injection in the leg or buttocks. Also, many eye docs use tropicamide drops instead. It takes effect faster and also wears off more quickly.

Anonymous said...

Good to know! I really hate having my eyes dilated as well, but it does make you look at life a little differently for the moment.

Anonymous said...

My husband had an eye exam today with his pupils dilated. It is 9 hours later and he is still having some blurred vision but the worst side effect is pain in his eyes and a frontal headache.

He says the pain is over both eye lids and in the eyeballs themselves. "Feels like somebody has hit me in the eyes".

In case it matters: He is 54 years old and his eye sight was very bad and he needed strong bifocals. This is the first eye exam he has ever had. He has been buying the $1 reading glasses from the Dollar Tree, for years, and the strongest ones they had were no longer helping.

Field Notes said...

That's unfortunate that your husband is experiencing those symptoms many hours later.

I'm not a medical doctor, but I think you should contact the eye doctor your husband saw.

It could be something serious. And when it comes to eyes, you don't want to take any chances.

At best, he is only experiencing the adjustment that needs to be made when wearing a stronger prescription for glasses.

When I get wear new glasses for the first time, I get a headache and have some problems with balance until my eyes adjust to the new view. It usually takes a day or two to adjust.

If your husband continues to experience a headache and blurred vision, call his eye doctor right away.

Marika said...

I am looking at the possibility that my daughter is deficient in choline and subsequently acetylcholine. Acetylcholine also helps in peristalsis, the movement of the gut. She has issues with bloating and vomiting. (which was why I was researching...) Re: the cornea, I have Fuchs' Corneal dystrophy, the cells in my cornea have died, so finding out that the cornea has a high concentration of ACh is verrry interesting, indeed! Perhaps a lack of ACh causes cell die off. It's gonna be an interesting session with my eye doctor!

Michael Tracy MD said...

This is really a thing to consider, thank you very much regarding writing about this subject. . !